Alert archive / Minnesota / Winter Storm Watches in 2018

Winter Storm Watch 6, NWS Twin Cities, MN

March 29, 20185 counties in Minnesota

NWS Twin Cities, MN issued this winter storm watch at Mar 29, 2018, 2:59 AM CDT for 5 counties in Minnesota. It took effect at Mar 30, 2018, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 29, 2018, 2:59 AM CDT (07:59 UTC)
In effect from
Mar 30, 2018, 7:00 PM CDT
Expired
Mar 30, 2018, 3:49 AM CDT
In force
Issued by
NWS Twin Cities, MN

Counties Douglas County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 139 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS43 KMPX 290759
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
259 AM CDT Thu Mar 29 2018

...PERIOD OF HEAVY SNOW AND BLOWING SNOW POSSIBLE FRIDAY NIGHT...

.A band of heavy snow will develop north of a low pressure system
expected to track eastward across central Minnesota and central or
northern Wisconsin. At this time, it appears the band will impact
portions of central Minnesota, including Douglas, Todd, Morrison,
Mille Lacs and Kanabec Counties. A Winter Storm Watch is in 
effect Friday night for those counties. If the system shifts a bit
north, the risk of heavy snow will decrease and if it shifts a 
bit south the risk will increase. 

MNZ041>045-291800-
/O.NEW.KMPX.WS.A.0006.180331T0000Z-180331T1200Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, and Mora
259 AM CDT Thu Mar 29 2018

...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of around 6
  inches are possible.

* WHERE...Douglas, Todd, Morrison, Mille Lacs and Kanabec 
  Counties.

* WHEN...From Friday evening through Saturday morning.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Winds gusting as high as 35 mph could cause patchy blowing and 
  drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

Borghoff
4 follow-up statements
268 
WWUS43 KMPX 291700
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1200 PM CDT Thu Mar 29 2018

...PERIOD OF HEAVY SNOW AND BLOWING SNOW POSSIBLE FRIDAY NIGHT...

.A band of heavy snow will develop north of a low pressure system
expected to track eastward across central Minnesota and central
or northern Wisconsin. At this time, it appears the band will
impact portions of central Minnesota, including Douglas, Todd,
Morrison, Mille Lacs and Kanabec Counties. A Winter Storm Watch
is in effect Friday night for those counties. If the system
shifts a bit north, the risk of heavy snow will decrease and if
it shifts a bit south the risk will increase.

MNZ041>045-300100-
/O.CON.KMPX.WS.A.0006.180331T0000Z-180331T1200Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, and Mora
1200 PM CDT Thu Mar 29 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY EVENING
THROUGH SATURDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 
  inches are possible.

* WHERE...Douglas, Todd, Morrison, Mille Lacs and Kanabec 
  Counties.

* WHEN...From Friday evening through Saturday morning.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Winds gusting as high as 35 mph could cause patchy blowing and 
  drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
370 
WWUS43 KMPX 292020
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
320 PM CDT Thu Mar 29 2018

...PERIOD OF HEAVY SNOW AND BLOWING SNOW POSSIBLE FRIDAY NIGHT...

.A band of heavy snow will develop north of a low pressure system
expected to track eastward across central Minnesota and central
or northern Wisconsin. At this time, it appears the band will
impact portions of central Minnesota, including Douglas, Todd,
Morrison, Mille Lacs and Kanabec Counties. A Winter Storm Watch
is in effect Friday night for those counties. There is still a
chance of the storm track shifting a bit. If it tracks more 
north, the risk of heavy snow will decrease and if it shifts a bit
south the risk will increase.

MNZ041>045-300430-
/O.CON.KMPX.WS.A.0006.180331T0000Z-180331T1200Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, and Mora
320 PM CDT Thu Mar 29 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY EVENING
THROUGH SATURDAY MORNING...

* WHAT...Heavy snow and blowing snow possible. Total snow
  accumulations of 4 to 7 inches are possible.

* WHERE...Douglas, Todd, Morrison, Mille Lacs and Kanabec 
  Counties.

* WHEN...From Friday evening through Saturday morning.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Winds gusting as high as 40 mph could cause areas of blowing 
  and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
843 
WWUS43 KMPX 300229
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
929 PM CDT Thu Mar 29 2018

...PERIOD OF HEAVY SNOW AND BLOWING SNOW POSSIBLE FRIDAY NIGHT...

.A band of heavy snow will develop north of a low pressure system
expected to track eastward across central Minnesota and central
or northern Wisconsin. At this time, it appears the band will
impact portions of central Minnesota, including Douglas, Todd,
Morrison, Mille Lacs and Kanabec Counties. A Winter Storm Watch
is in effect Friday night for those counties. There is still a
chance of the storm track shifting a bit. If it tracks more north,
the risk of heavy snow will decrease and if it shifts a bit
south the risk will increase.

MNZ041>045-301030-
/O.CON.KMPX.WS.A.0006.180331T0000Z-180331T1200Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, and Mora
929 PM CDT Thu Mar 29 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY EVENING
THROUGH SATURDAY MORNING...

* WHAT...Heavy snow and blowing snow possible. Total snow 
  accumulations of 4 to 7 inches are possible.

* WHERE...Douglas, Todd, Morrison, Mille Lacs and Kanabec 
  Counties.

* WHEN...From Friday evening through Saturday morning.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Winds gusting as high as 40 mph could cause areas of blowing 
  and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
537 
WWUS43 KMPX 300849
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Fri Mar 30 2018

...PERIOD OF HEAVY SNOW AND BLOWING SNOW POSSIBLE TONIGHT INTO
SATURDAY MORNING...

.A band of heavy snow will develop north of a low pressure system
expected to track eastward across central Minnesota and central
or northern Wisconsin. A Winter Storm Warning has been issued for
Todd, Morrison, Mille Lacs, Kanabec, and Rusk counties for 4 to 7
inches of snow accumulation with areas of blowing snow. A Winter 
Weather Advisory has been issued for a row of counties south of 
the warning for lighter snow accumulations around 3 inches. 

MNZ042>045-301800-
/O.UPG.KMPX.WS.A.0006.180331T0000Z-180331T1200Z/
/O.NEW.KMPX.WS.W.0006.180331T0300Z-180331T1500Z/
Todd-Morrison-Mille Lacs-Kanabec-
Including the cities of Long Prairie, Little Falls, Princeton, 
and Mora
349 AM CDT Fri Mar 30 2018

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO
10 AM CDT SATURDAY...

* WHAT...Heavy snow and blowing snow expected. Total snow 
  accumulations of 4 to 7 inches are expected.

* WHERE...Todd, Morrison, Mille Lacs and Kanabec Counties.

* WHEN...From 10 PM this evening to 10 AM CDT Saturday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Winds gusting as high as 40 mph will cause patchy blowing and 
  drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. The latest road conditions for
Minnesota can be found at 511mn.org and for Wisconsin at
511wi.gov, or by calling 5 1 1 in either state.

&&

$$

WIZ016-301800-
/O.NEW.KMPX.WS.W.0006.180331T0600Z-180331T1500Z/
Rusk-
Including the city of Ladysmith
349 AM CDT Fri Mar 30 2018

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 10 AM CDT
SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 
  inches are expected.

* WHERE...Rusk County.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Be 
  prepared for significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice will make travel very hazardous or impossible. The latest
road conditions for Minnesota can be found at 511mn.org and for
Wisconsin at 511wi.gov, or by calling 5 1 1 in either state.

&&

$$

MNZ041-301800-
/O.UPG.KMPX.WS.A.0006.180331T0000Z-180331T1200Z/
/O.NEW.KMPX.WW.Y.0014.180331T0300Z-180331T1500Z/
Douglas-
Including the city of Alexandria
349 AM CDT Fri Mar 30 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM CDT SATURDAY...

* WHAT...Snow and blowing snow expected. Total snow accumulations
  of 3 to 5 inches are expected.

* WHERE...Douglas County.

* WHEN...From 10 PM this evening to 10 AM CDT Saturday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In 
  addition, areas of poor visibility are likely. Winds gusting 
  as high as 40 mph will cause areas of blowing and drifting 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for Minnesota can be found at 511mn.org and for
Wisconsin at 511wi.gov, or by calling 5 1 1 in either state.

&&

$$

MNZ049>052-301800-
/O.NEW.KMPX.WW.Y.0014.180331T0300Z-180331T1500Z/
Stearns-Benton-Sherburne-Isanti-
Including the cities of St Cloud, Foley, Elk River, and Cambridge
349 AM CDT Fri Mar 30 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM CDT SATURDAY...

* WHAT...Snow and blowing snow expected. Total snow accumulations
  of 3 to 4 inches are expected.

* WHERE...Stearns, Benton, Sherburne and Isanti Counties.

* WHEN...From 10 PM this evening to 10 AM CDT Saturday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In 
  addition, some reductions to visibility are likely. Winds 
  gusting as high as 40 mph will cause patchy blowing and 
  drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for Minnesota can be found at
511mn.org and for Wisconsin at 511wi.gov, or by calling 5 1 1 in
either state.

&&

$$

MNZ053-WIZ014-015-027-301800-
/O.NEW.KMPX.WW.Y.0014.180331T0600Z-180331T1500Z/
Chisago-Polk-Barron-Chippewa-
Including the cities of Center City, Osceola, Rice Lake, 
and Chippewa Falls
349 AM CDT Fri Mar 30 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT
SATURDAY...

* WHAT...Snow and blowing snow expected. Total snow accumulations
  of 3 to 4 inches are expected.

* WHERE...In Wisconsin, Polk, Barron and Chippewa Counties. In 
  Minnesota, Chisago County.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In 
  addition, some reductions to visibility are likely. Winds 
  gusting as high as 35 mph will cause patchy blowing and 
  drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities, and use caution while
driving. The latest road conditions for Minnesota can be found at
511mn.org and for Wisconsin at 511wi.gov, or by calling 5 1 1 in
either state.

&&

$$

Borghoff

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Mar 28, 10:18 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 28, 10:18 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1018 PM CDT Wed Mar 28 2018

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM CDT Wed Mar 28 2018

Short term concerns remain cloud trends into Thursday and
temperatures.

Cold front is dropping south over the southern portion of the cwa
this late afternoon. Radar indicating saturation along the
boundary with perhaps a brief light shower/sprinkle. Will continue
the low PoPs south through about 00z. Clouds are expected to
break up some behind the front overnight. Decreasing clouds should
work. Some sunshine expected Thursday ahead of the next system.
Still should see temperatures warm into the lower 40s across the
south.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM CDT Wed Mar 28 2018

The long term concern is the snow chances for Friday night and
perhaps lingering into early Saturday over the eastern cwa.

The models available(didnt see the 12z ECMWF) continued a slight
northward shift to the track of the surface low and overall
snowfall potential. Snow band appears to line up best with the GFS
with amounts currently forecast in the 3 to 5 inch category,
mainly along and north of the I94 corridor. QPF amounts of 0.20 to
0.40 inches likely across this region of the state and into west
central Wisconsin come Saturday morning. Looks like winds will
increase as the system shifts east into Saturday. Wind gusts to 35
mph are possible.

Temepratures drop off significantly then by Sunday morning. We
could be close to record lows, especially across central
Minnesota where the fresh snow is expected. /STC 3 in 1975/MSP 9
in 1975/EAU 0 in 1924/

We also have another potential rain/snow event moving through
Sunday night/Monday timeframe. It doesnt appear to be significant
at this time. The anomalous northwest flow pattern is expected to
continue through the period, with temperatures ranging some 15
degrees below normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1018 PM CDT Wed Mar 28 2018

Clearing hole that was over central MN at 00z has rapidly expanded
over the last couple of hours and now MVFR stratus is confined to
western MN, even to the west of AXN/RWF. Expect VFR conditions to
dominate, will just have to watch what happens as mixing picks up
in the morning to see if there's enough residual moisture left to
allow for the development/expansion of a low level cu field. For
now will go the VFR, but will have to watch for the expansion of
MVFR cigs, especially out in western MN. No other concerns this
TAF period, with the next cold front approaching AXN at the tail
end of it's TAF period, but any precip looks to hold off until
after 06z Thu.

KMSP...Confidence is high MSP will remain VFR this TAF period with
no additional concerns.

/OUTLOOK FOR KMSP/
FRI...Chc mrng MVFR cigs. VFR aftn. MVFR/IFR late with -ra/-sn
      likely. Wind SW bcmg NW 5-10 kts.
SAT...Chance IFR/-SN early. MVFR aftn, VFR late. Wind NW 10-20
      kts.
SUN...VFR. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...DWE
AVIATION...MPG
Hazardous weather outlook, Mar 28, 6:42 PM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
642 PM CDT Wed Mar 28 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
292345-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
642 PM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Accumulating snow is possible Friday morning and again Friday
night. Snowfall totals of 2-4 inches are possible across central
MN into northwest WI.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Winter Storm Watches in Minnesota, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.